The Truth on Laxatives, etc.
Laxatives are normally used when someone has been constipated for a long time and they need to have a bowel movement. However, in the world of eating disorders, people will abuse and overly use laxatives believing that they are losing weight from the use and that they are thinner. Of course, life would be a little too easy if some issues didn't come up from the abuse of laxatives, and believe me, there are MANY *issues* that pop up from the abuse of these pills.
First, you should know just how exactly a laxative works. The common belief is that it will make you "lose weight." So, is this true? Absolutely NOT. A laxative performs it's duty in your colon, not in your stomach. "What is the big deal with that?" you ask. Here is the big deal - by the time food reaches the colon, all of the calories from the food have already been absorbed by the body. Yup, you read that right. You may feel as though you have lost weight after spending a day on the toilet from these pills, but the only thing you've lost is water weight which just bounces right back on. Within 48 hours of using a laxative the body retains water to make up for all that it has lost.
After finding out that calories aren't really absorbed through the use of laxatives and that real weight hasn't been lost it is common for someone with an eating disorder to just say, "Well, I at least FEEL better and I FEEL that I've lost weight, so who cares." BUT, there are a lot of medical risks that accompany the abuse of laxatives, whether the laxative be in pill, suppository, herbal, or liquid form. Below is a list of the problems that you will encounter if you begin the treacherous road of laxative abuse:
- Severe abdominal pain
- Chronic Diarrhea: After repeated use of laxatives you eventually lose control of your rectum and may find a pile of you know what in your bed or underwear when you wake up.
- Nausea, even vomiting
- Electrolyte Disturbances: This can lead to heart arrythmias and heart attacks
- Chronic Constipation: I've heard stories from friends where when they tried to stop taking laxatives, they were unable to "go" for as long as a month
When trying to stop the addiction to laxatives, people commonly experience nausea, constipation, and gas. For me personally I've found that weaning myself off of laxatives slowly has helped to not only decrease the severity of "withdrawl" with the body, but it is also easier to handle psychologically as compared to stopping cold turkey. I also found that taking some kind of fiber supplement during and after the weaning helps to ease any stress on your stomach and colon, although before you try anything you honestly need to see your doctor to get an evaluation to see if anything is going bonkers within your body and also to see if any damage has been done from the abuse. If you are seriously involved in laxative abuse, medical help will be needed to help your colon operate squeaky clean and new again.
This syrup is not only one of the most foul smelling liquids known to man, but can also be deadly the first time it's taken. Ipecac is normally used EMTs and ER attendants when someone has ODed on drugs or alcohol or a child has ingested something poisonous. It causes the person to vomit up what they have ingested, but to someone with eating disorder behaviors that is unable to induce vomiting themselves, they look to the abuse of ipecac syrup to purge. The affects of ipecac syrup, however, are worse than purging alone. Below is a list of common medical problems that occur in just about every ipecac abuse case:
- Weakness of Muscles
- Respiratory Problems
- Cardiac Arrest and Heart Arrythmias
Now, you're probably thinking that if medical personnel give it to someone who has ODed, why don't they get the serious effects that someone with an eating disorder does? This is because a person who has ODed is not given ipecac every day and does not abuse it! And actually, there are those who are given ipecac for an OD and encounter the severe medical problems that someone with an eating disorder can expect after use. It only takes one time to send you to the hospital, and it only takes one time for the use to cause your heart to give out. If you're lucky and you don't end up in the hospital after using ipecac once, then I strongly advise you not to push your luck with the gods of health in the future.
Along with laxatives, ipecac, and diuretics, this is another substance that, after taking it for a short time, your body will become use to and it will then require more-and-more diet pills to get the same effect. Diet pills can range from the typical ones that you see at the store such as Dexatrim, to "diet pills in disguise" such as caffeine pills that are used as appetite suppressants. Common problems experienced during the abuse of diet pills include dizziness, jitteriness, insomnia, and high blood pressure. Below are more symptoms:
- Shallow Breathing
- Blurred Vision
- Chest Pains
You'll see above that I listed hallucinations as one of the side-effects of diet pill abuse. Realize that I'm not just talking about little hallucinations where you think your cat is talking to you. A friend of mine took diet pills and hallucinated that spiders were crawling all over her and her room, while another friend of mine remembers the music playing slow down and her room spin after taking a dose of diet pills. Taking diet pills along with other medications such as anti-depressants can also cause an OD or lessen the effects of each medication. All in all, you can make your own judgement on what is worthwhile - Taking these pills and getting hallucinations and possible lifelong medical damage, or not falling into the diet trap and saving your money.
Last but not least, here is the abuse of "water pills." Diuretics are similar to laxatives in that the person *thinks* they are losing weight, when indeed all they are losing is vital fluids. Diuretics not only elevate your heart rate leading to heart arrythmias and dizziness, but the dehydration that follows leads to kidney and other organ damage. Because of the amount of fluid lost after the abuse of these pills you also mess up your balance of electrolytes within your body, which is another way you end up just asking for heart arrythmias. In the end, you also regain back all of the fluid that you lost in the beginning and the body retains more water to try and account for what was taken out, causing you to feel even fatter than before.
next: Obsessive Compulsive Disorder: When Too Much Isn't Enough
~ all peace, love and hope articles
~ eating disorders library
~ all articles on eating disorders
Staff, H. (2008, December 23). The Truth on Laxatives, etc., HealthyPlace. Retrieved on 2023, May 29 from https://www.healthyplace.com/eating-disorders/articles/laxatives